Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Clots & Anticoagulants
Question: coming off Coumadin
|cavrose1 - Wed Jan 09, 2008 1:58 pm|
I have been on coumadin for aprox 3 years now due to DVT and this past year total hip replacement. I went to see a Hematologist and after several blood test he said if my Primary agrees I can stop taking coumadin. If my Primary says ok I am not sure what I can and cannot do. What do I need to watch for and what I can do not to have to be on Coumadin again.
|Dr. Chan Lowe - Thu Jan 10, 2008 11:12 pm|
This is a little bit of a difficult question to answer because it depends on the reason for the DVT to have occurred. In general, after an appropriate period of time on an anticoagulant, such as coumadin, the medication can be stopped there are no ongoing indications for anticoagulation.
If there were recurrent clots it may be recommended to continue some form of anticoagulation. If your hematologist thinks it is OK to stop then it is likely safe to do so. In general, tips to avoid future clots include staying well hydrated, not having prolonged periods of time without moving (such as taking long plane flights without getting up) and avoiding things that increase clotting risk such as smoking and using oral contraceptives in women.
|cavrose1 - Sat Jan 12, 2008 2:46 pm|
Thank you so much for answering my post. I went to see my primary yesterday and he took me off the coumadin. He also wants me to take an asprin starting in a few days, everyday. However, it may only be temporary. Like I said before I had about 15 blood test done and they all came back negative. The only two in question were the protein s and protein c. I will have my PT INR and these two test done again in two weeks. If all is ok I will be able to stay off Coumadin unless I get another DVT of course. But if those two test come back abnormal then my doctor said I will have to go back on the Coumadin because it will mean my blood has a tendency to clot. Please wish me luck that these two test come back normal and thanks again for your help.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.